Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 14, NWS Cheyenne, WY

May 29, 2016Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 29, 2016, 6:33 PM MDT for Sioux County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2016, 6:33 PM MDT (00:33 UTC)
Expired
May 29, 2016, 7:30 PM MDT
In force
57 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sioux County, NE

The radar

The Rapid City radar (KUDX), 161 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 0.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

630 
WUUS55 KCYS 300033
SVRCYS
NEC165-300130-
/O.NEW.KCYS.SV.W.0014.160530T0033Z-160530T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
633 PM MDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 730 PM MDT

* AT 633 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARRISON...OR
  31 MILES EAST OF LUSK...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MONTROSE AROUND 705 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4273 10351 4267 10384 4277 10397 4300 10384
      4300 10352
TIME...MOT...LOC 0033Z 232DEG 19KT 4276 10384 

HAIL...1.00IN
WIND...60MPH
 
$$

RUBIN
3 follow-up statements
742 
WWUS55 KCYS 300052
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
652 PM MDT SUN MAY 29 2016

NEC165-300130-
/O.CON.KCYS.SV.W.0014.000000T0000Z-160530T0130Z/
SIOUX NE-
652 PM MDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN SIOUX COUNTY...

AT 652 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF MONTROSE...OR 31 MILES EAST OF LUSK...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  MONTROSE AROUND 720 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4273 10351 4273 10380 4283 10393 4300 10384
      4300 10352
TIME...MOT...LOC 0052Z 217DEG 15KT 4283 10383 

HAIL...1.00IN
WIND...60MPH
 
$$

RUBIN
062 
WWUS55 KCYS 300113
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
713 PM MDT SUN MAY 29 2016

NEC165-300130-
/O.CON.KCYS.SV.W.0014.000000T0000Z-160530T0130Z/
SIOUX NE-
713 PM MDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTH CENTRAL SIOUX COUNTY...

AT 713 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MONTROSE...OR
29 MILES SOUTH OF EDGEMONT...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL SIOUX COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4295 10352 4284 10370 4287 10379 4300 10377
      4300 10352
TIME...MOT...LOC 0113Z 230DEG 16KT 4288 10372 

HAIL...1.00IN
WIND...60MPH
 
$$

RUBIN
078 
WWUS55 KCYS 300125
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
725 PM MDT SUN MAY 29 2016

NEC165-300135-
/O.EXP.KCYS.SV.W.0014.000000T0000Z-160530T0130Z/
SIOUX NE-
725 PM MDT SUN MAY 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SIOUX COUNTY
WILL EXPIRE AT 730 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4295 10352 4284 10370 4287 10379 4300 10377
      4300 10352
TIME...MOT...LOC 0124Z 232DEG 19KT 4288 10372 

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:28 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 29, 5:28 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
528 PM MDT SUN MAY 29 2016

.SHORT TERM...(This evening through Tuesday Night)
Issued at 210 PM MDT Sun May 29 2016

Scattered showers and some storms moving generally ENE across the
southeast half of the CWA this afternoon. Expect these to
continue into the evening hours before dissipating as instability
is lost with evening cooling. Quiet weather overnight under partly
cloudy skies.

An upper shortwave over the pacific NW will move generally east
along the US/Canadian border overnight and Monday and close off an
upper low over northeast Montana by evening. A surface low will
develop over western South Dakota with an attendant trough
extending south across the Nebraska Panhandle. This trough will
move east during the day and should help to focus some strong
convection along it. Currently appears this trough will be just
east of the CWA Monday afternoon with CAPES in excess of 1000 J/kg
progged to remain east of the Panhandle Monday so severe storm
threat in out area looks to be low with shear and instability
relatively modest. Still should see some showers and a few storms
Monday into Monday night as the upper low drifts slowly east and a
lobe of vorticity shifts across the northern high plains. A cool
front will move across the CWA Monday night bringing some cooling
for Tuesday. Still some convection possible Tuesday but it should
be confined to areas over se WY near the Colorado border. Dry and
cool Tuesday night with a surface high settling over Wy.

.LONG TERM...(Wednesday through Saturday Night)
Issued at 241 PM MDT Sun May 29 2016

The main story in the long term period is the trend towards
warmer and drier weather. An omega block pattern will develop
over the western CONUS Wed-Thurs and looks to persist through the
weekend. Broad-scale subsidence within the ridge will keep
convection to a minimum but could see isolated showers/storms in
the afternoon over the mountains. 700mb temps will steadily rise
through the latter part of the week with readings on average of 8
to 10C likely through Friday, and increasing further for
Saturday. Main concern as we approach the weekend continues to be
increase in snowmelt rates in the higher mountain elevations, and
resultant rises in river levels across the forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 525 PM MDT Sun May 29 2016

VFR prevails. Isolated thunderstorms at all sites except Chadron
through 02z-03z this evening producing gusts to 30 knots. Isolated
thunderstorms again Monday afternoon.

&&

.FIRE WEATHER...
Issued at 241 PM MDT Sun May 29 2016

Concerns to remain minimal for at least the next few days as
conditions and fuels remain non-critical. A cool front will move
across the area Monday night keeping temperatures mild through
Tuesday. warmer and mainly dry weather should arrive on Weds and
persist for the rest of the week.

&&

.HYDROLOGY...
Issued at 241 PM MDT Sun May 29 2016

The North Platte and Laramie Rivers will continue to run high,
but water levels should remain steady or slowly recede over the
next couple of days. The exception will be in areas that receive
moderate rainfall today and Monday which could produce short-
term rises in river levels. Warmer temperatures are likely middle
to late in the week that will begin to increase snow melt again.
Therefore, expect to see rivers on the rise for next weekend.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RJM
AVIATION...RUBIN
FIRE WEATHER...RE
HYDROLOGY...RJM
Hazardous weather outlook, May 29, 5:47 AM MDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
547 AM MDT SUN MAY 29 2016

WYZ101>119-301200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
547 AM MDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA ON
MONDAY AFTERNOON AND EVENING. A FEW STRONG THUNDERSTORMS...WITH
SMALL HAIL AND GUSTY WINDS...COULD OCCUR OVER THE HIGH PLAINS.

SOUTHEAST WYOMING STREAMS WILL CONTINUE TO RUN HIGH FOR THE NEXT
SEVERAL DAYS. THOSE WITH OUTDOOR INTERESTS IN THE MOUNTAINS SHOULD
REMAIN ALERT FOR RAPID WATER RISES WHEN SHOWERS AND THUNDERSTORMS
ARE OCCURRING IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-301200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
547 AM MDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA FROM LATE THIS AFTERNOON THROUGH EARLY EVENING. SEVERE STORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA ON
MONDAY AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

THE NORTH PLATTE RIVER WILL CONTINUE TO RUN HIGH DUE TO RUNOFF
FROM UPSTREAM RESERVOIR RELEASES. PRECIPITATION FROM SHOWERS AND
THUNDERSTORMS MAY CAUSE ADDITIONAL RISES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, May 29, 5:52 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 PM MDT SUN MAY 29 2016

NEZ054-055-300030-
CHEYENNE NE-KIMBALL NE-
552 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE AND EAST
CENTRAL KIMBALL COUNTIES UNTIL 630 PM MDT...

AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DIX...OR 7 MILES EAST OF KIMBALL...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DIX AROUND 600 PM MDT.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 25 AND
37.

LAT...LON 4118 10359 4126 10359 4136 10335 4110 10334
TIME...MOT...LOC 2352Z 267DEG 11KT 4121 10352

RUBIN
Special weather statement, May 29, 5:53 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
553 PM MDT SUN MAY 29 2016

NEZ095-300045-
NORTH SIOUX NE-
553 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX COUNTY UNTIL
645 PM MDT...

AT 553 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARRISON...OR 26 MILES EAST OF LUSK...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HARRISON AROUND 615 PM MDT.

LAT...LON 4258 10403 4264 10405 4280 10380 4257 10370
TIME...MOT...LOC 2353Z 249DEG 13KT 4262 10396

RUBIN
Special weather statement, May 29, 6:30 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
630 PM MDT SUN MAY 29 2016

NEZ054-055-300115-
CHEYENNE NE-KIMBALL NE-
630 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND EASTERN
KIMBALL COUNTIES UNTIL 715 PM MDT...

AT 630 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POTTER...OR 16 MILES EAST OF KIMBALL...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
CHEYENNE AND EASTERN KIMBALL COUNTIES.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 37 AND
44...AND BETWEEN MILE MARKERS 48 AND 51.

LAT...LON 4117 10341 4122 10337 4118 10308 4100 10317
TIME...MOT...LOC 0030Z 293DEG 14KT 4116 10335

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:30 PM MDTSpecial Weather StatementCYSCheyenne45 min
May 29, 7:46 PM MDTSpecial Weather StatementCYSCheyenne44 min
May 30, 11:06 AM MDTRiver Flood WarningCYSScotts Bluff4 days
May 30, 1:24 PM MDTSpecial Weather StatementCYSKimball51 min
May 30, 2:05 PM MDTTornado Warning Tornado observedCYSCheyenne25 min
May 30, 2:28 PM MDTTornado Warning Tornado observedCYSCheyenne32 min
May 30, 4:47 PM MDTSpecial Weather StatementCYSScotts Bluff43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.